Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Albuquerque, NM

July 7, 2003Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 7, 2003, 6:47 PM MDT for Torrance County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 6:47 PM MDT (00:47 UTC)
Expired
Jul 7, 2003, 7:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 126 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 080047
SVRABQ
NMC057-080130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 PM MDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 730 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHEAST OF CLINES CORNERS...OR ABOUT
  30 MILES EAST OF MORIARTY...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL NORTHEASTERN TORRANCE COUNTY AND WILL MOVE SOUTH ACROSS
  INTERSTATE 40 BETWEEN CLINES CORNERS AND THE FLYING C RANCH OR 
  BETWEEN MILE MARKERS 215 AND 235.

THIS SEVERE THUNDERSTORM HAS PRODUCED VERY LARGE HAIL. IF YOU ARE IN
ITS PATH...TAKE ACTION TO PROTECT PROPERTY.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3504 10530 3504 10574 3469 10573 3468 10531

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:12 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 3:12 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT MON JUL 7 2003

MORE AND MORE LOOKING LIKE THE YEAR OF THE LATE ONSET RAINY
SEASON OR...IF YOU PREFER...MONSOON...JUST WHAT WE DO NOT NEED. THE
HIGH THAT WOULDN/T MOVE E IS GOING TO BE A HUGELY DOMINANT FEATURE
THROUGH THE FCST PERIOD...BECOMING ENTRENCHED AT LEAST FOR AWHILE IN
THE VICINITY TO JUST S OF THE 4 CORNERS. NEARER TERM LOOKS LIKE
TODAY/S STORM CROP A LITTLE MORE MEAGER THAN LAST DAY OR TWO AND SO
FAR ALMOST...BUT NOT QUITE...EXCLUSIVE TO THE SANGRES VICINITY. ONE
OR TWO JUST E OF KABQ AND LOS ALAMOS AND THE GILA ALSO TRYING TO
FIRE UP A LITTLE BUT STRUGGLING. PREVIOUS GRIDS/FCST LOOKED QUITE
GOOD WITH BIGGEST CHANGES MADE TO WINDS IN NE WED INTO THU FOR WHAT
APPEARS TO BE WEAK WINDSHIFT/FROPA. THIS VERY UNLIKELY TO PROGRESS
ALL THAT FAR S AND W BEFORE FADING AWAY...GIVEN MONSTROUS HIGH OVER
NM...BUT DID ACQUIESCE AND GO WITH MORE E/NE WINDS FOR AWHILE
MIDWEEK FOR NE. MOISTURE SEEMS SO LIMITED AND ANY UPSLOPE SHALLOW
ENOUGH TO PRECLUDE ADDING ANY POPS FOR NOW TO WED OR THU GRIDS...
THOUGH DID INCREASE CLOUDS A BIT THERE. MODELS MOS DATA ALSO NOT
SUPPORTING POPS. THIS WILL HAVE TO BE MONITORED OF COURSE WITH
LATER MODEL RUN TRENDS AND SUCH. WITH NW FLOW DOMINANT IN NE NM
THOUGH STILL PRETTY CLOSE TO CENTER OF DOMINANT UPPER HIGH DID
EXPAND LOW POPS SLIGHTLY S AND E ACROSS NE NM FRI WHILE TRIMMING
THEM IN THE NW. TRIMMED BACK ALSO SAT AND SUN ACROSS NW NM. 43

PRELIMINARY NUMBERS...

FARMINGTON................ 058/099 060/100 060 43000
GALLUP.................... 049/096 047/098 051 43000
GRANTS.................... 056/095 055/096 057 43000
GLENWOOD.................. 061/102 060/102 059 43100
CHAMA..................... 044/087 045/089 046 43000
LOS ALAMOS................ 056/090 056/092 059 43100
RED RIVER................. 045/081 045/083 046 43100
TAOS...................... 052/091 052/092 053 43100
SANTA FE.................. 054/092 054/094 057 43100
SANTA FE AIRPORT.......... 056/095 056/097 059 43100
ESPANOLA.................. 055/095 055/097 058 43100
ALBUQUERQUE HEIGHTS....... 068/100 069/101 070 43000
ALBUQUERQUE VALLEY........ 063/103 064/104 065 43000
ALBUQUERQUE FOOTHILLS..... 062/098 063/099 065 43000
ALBUQUERQUE WEST MESA..... 068/101 068/102 070 43000
SOCORRO................... 062/101 063/104 064 43000
SANDIA PARK/CEDAR CREST... 056/090 056/091 058 43100
MORIARTY/ESTANCIA......... 053/093 054/095 055 43100
CARRIZOZO................. 060/098 062/100 062 43100
RUIDOSO................... 054/084 056/086 056 43100
RATON..................... 052/091 052/092 053 43100
LAS VEGAS................. 054/090 055/092 054 43100
ROY....................... 063/095 064/096 064 43100
CLAYTON................... 062/095 064/095 062 43100
SANTA ROSA................ 064/097 065/099 065 43100
TUCUMCARI................. 067/098 067/100 067 43100
FORT SUMNER............... 065/096 067/098 066 43100
CLOVIS.................... 065/095 068/097 066 43100
PORTALES.................. 065/096 068/098 066 43100
ROSWELL................... 067/098 069/101 070 43100

.ABQ...NONE.
Hazardous weather outlook, Jul 7, 6:00 AM MDT, 12 hours 47 minutes before
NMZ001>021-026-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS OVER NORTHWEST NEW MEXICO WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 50 MPH AND DRY LIGHTNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:19 PM MDTSevere Thunderstorm WarningABQSan Miguel56 min
Jul 7, 6:23 PM MDTSevere Thunderstorm WarningABQSan Miguel22 min
Jul 7, 7:08 PM MDTTornado WarningABQTorrance22 min
Jul 7, 7:30 PM MDTSevere Thunderstorm WarningABQTorrance45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.